Commentarii Mathematici Helvetici

Full-Text PDF (274 KB) | Metadata | Table of Contents | CMH summary
Volume 80, Issue 2, 2005, pp. 391–426
DOI: 10.4171/CMH/19

Published online: 2005-06-30

Optimal $SL(2)$-homomorphisms

George J. McNinch[1]

(1) Tufts University, Medford, USA

Let $G$ be a semisimple group over an algebraically closed field of \emph{very good} characteristic for $G$. In the context of geometric invariant theory, G. Kempf and -- independently -- G. Rousseau have associated optimal cocharacters of $G$ to an unstable vector in a linear $G$-representation. If the nilpotent element $X \in \Lie(G)$ lies in the image of the differential of a homomorphism $\SL_2 \to G$, we say that homomorphism is optimal for $X$, or simply optimal, provided that its restriction to a suitable torus of $\SL_2$ is optimal for $X$ in the sense of geometric invariant theory. We show here that any two $\SL_2$-homomorphisms which are optimal for $X$ are conjugate under the connected centralizer of $X$. This implies, for example, that there is a unique conjugacy class of \emph{principal homomorphisms} for $G$. We show that the image of an optimal $\SL_2$-homomorphism is a \emph{completely reducible} subgroup of $G$; this is a notion defined recently by J-P. Serre. Finally, if $G$ is defined over the (arbitrary) subfield $K$ of $k$, and if $X \in \Lie(G)(K)$ is a $K$-rational nilpotent element with $X^{[p]}=0$, we show that there is an optimal homomorphism for $X$ which is defined over $K$.

Keywords: Reductive group, nilpotent orbit, instability flag, completely reducible subgroup, principal homomorphism

McNinch George: Optimal $SL(2)$-homomorphisms. Comment. Math. Helv. 80 (2005), 391-426. doi: 10.4171/CMH/19